Dr James Schaller
tick infection pearls chat free books testimonials main page books and articles schaller health creed free consult testimonies search
menu main page what's new second opinion new patient meet doctor schaller location, travel

Child & Adolescent Suicide and Antidepressants: A Shame the Obvious Took So Long to Prove

In previous articles on medication sensitivities on this web site and in materials submitted to pediatric journals, I firmly appealed to my colleagues years ago, to stop the chemical battery occurring using dosing of antidepressants that were far too high. Of course, the "experts" were felt to be those working for the drug maker, which is often not the case clinically, and so I was ignored.

In some settings, those who publish nothing kidded me on my use of pill cutters in the first days and weeks of treatment. And pharmacists would say the capsule or tablet was "not made to be divided" or "was not scored to give a 1/4 tablet."

Of course when I am right, I could really care less. In this situation I found it nasty and incompetent to be battering kids with starting doses that made them uncomfortable.

So below is a quote from a superb JAMA article by Jick, Kaye and Jick called, "Antidepressants and the risk of suicidal behaviors."

They note the concern that antidepressants and suicidal behaviors is a big issue in the media and among some parents.

So using a database in England from 1993-1999 which included 159,810 users of 4 antidepressant drugs. They made sure a patient only had tried 1 of these antidepressants and had to received at least 1 prescription of antidepressant within 90 days before the date of suicidal behavior or suicidal thoughts.

Of their conclusions, the one I want to focus on is this key comment:

The risk of suicidal behavior is increased in the first month after starting antidepressants, especially during the first 1 to 9 days. (JAMA. 2004 Jul 21;292(3):338-43;PMID: 15265848)

What is the point? If you start a youth on the silly excess starting doses they suggest you will get agitation, panic attacks and akathisia. All described in my other articles on this site. (See links, below.) Why such simple and basic pharmacology has been ignored and even belittled is amazing. When I start my patients on low and carefully tailored dosing, I rarely ever get side effects. And I adjust based on the unique person in front of me, not some old PDR.

Here are the links for more information:

To A Happy Heart!

Dr. J


Bank Towers, Tamiami Trail, Naples, FL
disclaimer privacy